Acne is decidedly common. And decidedly obnoxious.
Obviously, you don’t care about it on other people. It’s when it decides to grace your face (or anywhere else) that you have the problem. And it can feel like a huge problem when you are getting acne when you are coming off hormonal birth control, or when you are afraid to come off of hormonal birth control because of acne.
I have been getting so many questions lately about how to come off hormonal birth control and not get acne, or how to get rid of the acne that suddenly appeared after quitting hormonal birth control, so I want to give this question some air time.
So let’s clear this up, shall we (har har har)?
Why does acne happen? And, why is it so prevalent when coming off of hormonal birth control?
Hormonal acne pops up when there is some type of imbalance in your hormones (duh), but there are different types of imbalances that can lead to different types of acne.
The most common one has to do with too much estrogen and too little progesterone, which is common in and of itself, but even more common after coming off hormonal birth control.
There are a few reasons it’s so common.
One reason is because hormonal birth control has much much more estrogen than your body normally makes in it. It also has a lot more progesterone, but in general we have an easier time restoring our estrogen levels rather than our progesterone levels. This is partially due to some of the other factors listed below.
Hormonal birth control also depletes your B vitamins. These are both very important for progesterone production and for the health of your liver. Without your liver working well, estrogen can’t be eliminated as quickly as it needs to be which can lead to the higher estrogen levels.
Next, the stresses of coming off hormonal birth control (and stresses of everyday life) can play a part. When you are stressed out the hormone that makes both progesterone and cortisol (which is a stress hormone) favors cortisol production rather than progesterone. Stress is common anyway, which is one of the reasons having a high estrogen to progesterone ratio is common, but stress can come in many forms that might be even more common when discontinuing hormonal birth control. Figuring out what birth control method to use (or worrying about conceiving as quickly as you’d like to), your body adjusting to new hormones levels, pressure from family or your partner, etc.
Those are just a sample of why coming off hormonal birth control can rock your hormone levels into disarray. But are there ways to have an easier transition, or to get rid of the acne that hormonal birth control seemed to give you?
How to get rid of acne after coming off of hormonal birth control
Since you know the cause of the acne, it now follows logically how you can correct those pieces to lessen or rid yourself of the acne.
All basic hormonal balancing tips come into play here. Remember that there may be different layer to what the problem really is and you want to have a good basis for health. That said, but there are a few you should be extra zealous with.
1.) Getting your liver working well.
This is muy importante because your liver is helping to get out excess hormones from the birth control but also balancing out what you actually need versus what you are producing (which can be wonky after hormonal birth control). If your liver is not working well (which is common after use of hormonal birth control), then you are going to have a harder, longer road getting back to balanced hormones.
Here are some simple tips to get your liver going:
- Lemon water in the morning
- Dandelion root tea (or other liver promoting herbs)
- Avoid alcohol
- Eat lots of fresh fruits and veggies and focus on greens, cruciferous veggies, and anti-oxidant heavy fruits and veggies.
2.) Do something to reduce stress.
This is going to vary for each person, but what makes you feel less stressed? Working out? Hanging out with friends? Meditating? Sleeping more or at certain times? Just get a stress-reduction tactic in place and stick to it. It helps if you can also not stress about your skin (I know it’s difficult).
3.) Consider supplementation.
I’m not big on supplements, but sometimes you body needs a little kick start to get back on the right track. After using hormonal birth control you may need to get your vitamin levels back up (remember the B-vitamins) and get some hormone help. Since I don’t think it’s a good idea to take a single nutrient vitamin, consider getting a good quality whole foods multi like this one or this one.
The other supplement that seems to be highly beneficial when people are coming off hormones or are just plagued by hormonal acne in general is DIM or Diindolymethane. While I am not super versed in it myself, I have seen good things about this brand from Tracy at The Love Vitamin, who is pretty much the expert at this stuff in my book (P.S. Read the article I just linked, too, she has info about how she cleared her hormonal acne).
Have you had issues with coming off hormonal birth control and getting acne like never before? Is there anything specific you did that you feel helped tremendously? Let me know in the comments!